Population Models and Enveloping

  • Paul Cull
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9520)


One dimensional nonlinear difference equations are commonly used to model population growth. Although such models can display wild behavior including chaos, the common models have the interesting property that they are globally stable if they are locally stable. We show that a model with a single positive equilibrium is globally stable if it is enveloped by a self-inverse function. In particular, we show that the standard population models are enveloped by linear fractional functions which are self-inverse. Although enveloping by a linear fractional is sufficient for global stability, we show by example that such enveloping is not necessary. We extend our results by showing that enveloping implies global stabilty even when f(x) is a discontinuous multifunction, which may be a more reasonable description of real biological data. We also show that our techniques can be applied to situations which are not population models. Finally, we mention some extensions and open questions.


  1. 1.
    Cull, P., Flahive, M., Robson, R.: Difference Equations: From Rabbits to Chaos. Springer, New York (2005)zbMATHGoogle Scholar
  2. 2.
    Li, T.-Y., Yorke, J.: Period three implies chaos. Am. Math. Mon. 82, 985–992 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Sarkovskii, A.: Coexistence of cycles of a continuous map of a line to itself. Ukr. Mat. Z. 16, 61–71 (1964)MathSciNetGoogle Scholar
  4. 4.
    Singer, D.: Stable orbits and bifurcation of maps of the interval. SIAM J. Appl. Math. 35, 260–267 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fisher, M.E., Goh, B.S., Vincent, T.L.: Some stability conditions for discrete-time single species models. Bull. Math. Biol. 41, 861–875 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cull, P.: Global stability of population models. Bull. Math. Biol. 43, 47–58 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cull, P.: Population models: stability in one dimension. Bull. Math. Biol. 69, 989–1017 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cull, P., Walsh, K., Wherry, J.: Stability and of instability in one dimension population models. Scientiae Mathematicae Japonicae Online e–2008, 29–48 (2008)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Wright, J.P.: Periodic Dynamical Systems of Population Models, Ph.D. thesis, North Carolina State University (2013)Google Scholar
  10. 10.
    Hirsch, M.: Dynamics of acyclic interval maps (preprint. Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Computer Science, Kelley Engineering CenterOregon State UniversityCorvallisUSA

Personalised recommendations